font size


Aseptic Necrosis
(Avascular Necrosis or Osteonecrosis)

Medical Author:
Medical Editor:

Aseptic necrosis facts

  • Aseptic necrosis is a bone condition that results from poor blood supply to an area of bone, causing localized bone death.
  • Aseptic necrosis can be caused by trauma, damage to the blood vessels that supply bone its oxygen, poor blood circulation to the bone, abnormally thick blood (hypercoagulable state), and atherosclerosis or inflammation of the blood vessel walls (vasculitis).
  • Steroid medications (cortisone, such as prednisone [Deltasone, Liquid Pred] and methylprednisolone [Medrol, Depo-Medrol]) are the most common medications to cause aseptic necrosis.
  • Risk factors for aseptic necrosis include alcoholism, cortisone medications, Cushing's syndrome, radiation exposure, sickle cell disease, pancreatitis, Gaucher disease, and systemic lupus erythematosus.
  • Aseptic necrosis may or may not cause pain.
  • The treatment of aseptic necrosis is critically dependent on the stage of the condition.
Medically Reviewed by a Doctor on 4/15/2014

Patient Comments

Viewers share their comments

Aseptic Necrosis - Cause Question: What do you think was the cause of your aseptic necrosis?
Aseptic Necrosis - Symptoms Question: What were your symptoms associated with aseptic necrosis?
Aseptic Necrosis - Risk Factors Question: Did or do you have risk factors for developing aseptic necrosis? Please share your concerns.
Aseptic Necrosis - Treatments Question: What kinds of treatment did you have for aseptic necrosis?
Source: MedicineNet.com
http://www.medicinenet.com/aseptic_necrosis/article.htm

Arthritis

Get the latest treatment options

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations

NIH talks about Ebola on WebMD